Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 5, NWS Riverton, WY

February 19, 2023Fremont County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 19, 2023, 1:55 AM MST for Fremont County, Park County, Wyoming. It took effect at Feb 19, 2023, 5:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2023, 1:55 AM MST (08:55 UTC)
In effect from
Feb 19, 2023, 5:00 PM MST
Expired
Feb 20, 2023, 4:36 AM MST
In force
12 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WWUS75 KRIW 190855
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
155 AM MST Sun Feb 19 2023

WYZ003-016-200500-
/O.NEW.KRIW.HW.W.0005.230220T0000Z-230220T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Clark, Cody, Meeteetse, and Dubois
155 AM MST Sun Feb 19 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
MST MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Cody Foothills and Upper Wind River Basin.

* WHEN...From 5 PM this afternoon to 8 AM MST Monday.

* IMPACTS...Strong winds will blow around loose objects. Blowing
  snow is possible, which may result in locally reduced
  visibility. Travel may be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
4 follow-up statements
833 
WWUS75 KRIW 192011
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
111 PM MST Sun Feb 19 2023

WYZ003-016-201500-
/O.CON.KRIW.HW.W.0005.230220T0000Z-230220T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Clark, Cody, Meeteetse, and Dubois
111 PM MST Sun Feb 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM SUNDAY TO 8 AM 
MST MONDAY...

* WHAT...West wind 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Cody Foothills and Upper Wind River Basin.

* WHEN...From 5 PM Sunday to 8 AM MST Monday.

* IMPACTS...Strong wind gusts will blow around loose objects.
  Blowing snow is possible, which may result in locally reduced
  visibility. Travel may be difficult, especially for high profile
  vehicles along Wyoming Highway 120 through Park County.

* ADDITIONAL DETAILS...The strongest gusts are likely to occur
  around Clark, the far west side of Cody, and along Wyoming
  Highway 120 just south of Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

WYZ019-020-201500-
/O.NEW.KRIW.HW.A.0003.230221T0300Z-230221T2100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
111 PM MST Sun Feb 19 2023

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph.
  Local gusts up to 70 mph possible along Wyoming Boulevard on the
  south side of Casper. Peak gusts over the higher terrain of the
  Green and Rattlesnake Mountains could reach 75 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Strong wind gusts will blow around loose objects.
  Blowing snow is possible, which may result in locally reduced
  visibility. Travel could be difficult, especially for high
  profile vehicles traveling Wyoming Boulevard.

* ADDITIONAL DETAILS...The strongest wind gusts are likely to
  occur between midnight and 12 noon Tuesday.

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
202 
WWUS75 KRIW 192339
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
439 PM MST Sun Feb 19 2023

WYZ003-016-201500-
/O.CON.KRIW.HW.W.0005.230220T0000Z-230220T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Clark, Cody, Meeteetse, and Dubois
439 PM MST Sun Feb 19 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY...

* WHAT...West wind 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Cody Foothills and Upper Wind River Basin.

* WHEN...Now until 8 AM Monday.

* IMPACTS...Strong wind gusts will blow around loose objects. 
  Blowing snow is possible, which may result in locally reduced 
  visibility. Travel may be difficult, especially for high 
  profile vehicles along Wyoming Highway 120 through Park County.

* ADDITIONAL DETAILS...The strongest gusts are likely to occur 
  around Clark, the far west side of Cody, and along Wyoming 
  Highway 120 just south of Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden strong wind gusts and cross winds if you
are driving through the warned area. In a parking lot, park into 
the wind to minimize the possibility of your car door hitting 
another parked vehicle.

&&

$$

WYZ019-020-201500-
/O.CON.KRIW.HW.A.0003.230221T0300Z-230221T2100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
439 PM MST Sun Feb 19 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph. 
  Local gusts up to 70 mph possible along Wyoming Boulevard on 
  the south side of Casper. Peak gusts over the higher terrain 
  of the Green and Rattlesnake Mountains could reach 75 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From Monday evening through Tuesday afternoon.

* IMPACTS...Strong wind gusts will blow around loose objects. 
  Blowing snow is possible, which may result in locally reduced 
  visibility. Travel could be difficult, especially for high 
  profile vehicles traveling Wyoming Boulevard.

* ADDITIONAL DETAILS...The strongest wind gusts are likely to 
  occur between midnight and 12 noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Team Riverton/21
400 
WWUS75 KRIW 200900
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
200 AM MST Mon Feb 20 2023

WYZ019-020-210500-
/O.UPG.KRIW.HW.A.0003.230221T0300Z-230221T2100Z/
/O.NEW.KRIW.HW.W.0006.230221T0300Z-230221T2100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
200 AM MST Mon Feb 20 2023

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
TUESDAY...

* WHAT...Southwest winds 35 to 50 mph, with gusts up to 65 mph for
  lower elevations. Southwest winds 45 to 60 mph, with gusts to 
  80 mph for higher elevations.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Considerable blowing and drifting snow is likely in
  areas with measurable snowpack. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

WYZ003-016-201500-
/O.CON.KRIW.HW.W.0005.000000T0000Z-230220T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Clark, Cody, Meeteetse, and Dubois
200 AM MST Mon Feb 20 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...West wind 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Cody Foothills and Upper Wind River Basin.

* WHEN...Now until 8 AM Monday.

* IMPACTS...Strong wind gusts will blow around loose objects. 
  Blowing snow is possible, which may result in locally reduced 
  visibility. Travel may be difficult, especially for high 
  profile vehicles along Wyoming Highway 120 through Park County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
293 
WWUS75 KRIW 201136
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
436 AM MST Mon Feb 20 2023

WYZ003-016-201245-
/O.CAN.KRIW.HW.W.0005.000000T0000Z-230220T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Clark, Cody, Meeteetse, and Dubois
436 AM MST Mon Feb 20 2023

...HIGH WIND WARNING IS CANCELLED...

Winds continue to decrease early this morning and high winds are
no longer expected, thus the High Wind Warning is now cancelled.
Strong winds remain possible, with gusts to 45 mph.

$$

WYZ019-020-210245-
/O.CON.KRIW.HW.W.0006.230221T0300Z-230221T2100Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
436 AM MST Mon Feb 20 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
2 PM MST TUESDAY...

* WHAT...Southwest winds 35 to 50 mph, with gusts up to 65 mph 
  for lower elevations. Southwest winds 45 to 60 mph, with gusts 
  to 80 mph for higher elevations.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 PM this evening to 2 PM MST Tuesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Considerable blowing and drifting snow is 
  likely in areas with measurable snowpack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 18, 9:48 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 18, 9:48 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
948 PM MST Sat Feb 18 2023

.DISCUSSION...(This evening through Saturday)
Issued at 110 PM MST Sat Feb 18 2023

Mostly clear skies this morning are giving way to mid- and high
level clouds from the northwest this afternoon as a short wave
trough approaches and moves through the area late this afternoon
and tonight. Strong gusty west to southwest winds continue across
parts of central and southern WY ahead of the system due to the
surface pressure gradient and mid-level forcing. Likely some
blowing and drifting snow in some areas, but not as much as
Friday. Winds will decrease somewhat overnight, though remain
gusty, then pick back up again around noon Sunday. As moisture
increase across NW WY from the west-northwest, models are
indicating precipitation starting over Yellowstone between 3-5 PM
and moving southward during the evening hours. With moderate WSW
boundary layer flow pushing into the western mountains,
precipitation rates will increase around sunset and diminish by
sunrise Sunday morning. Still expecting 6 to 10 inches in the
Tetons, with 5 to 8 inches in parts of the Salts, Wyoming, and
Gros Ventre ranges as well as SW YNP. The far western valleys will
see 1 to 3 inches of snow, with higher amounts of 3 to 5 inches in
the northern portion of Star Valley. Around midnight, snow showers
will also move into the Bighorn mountains and across parts of
southwest WY through early Sunday morning. Conditions may be
"interesting" along I80 Sunday morning due to wind and snow. Some
weak snow bands are also possible across central WY early Sunday
morning as the trough axis moves through and provides decent
instability.

Mid-day Sunday will see a brief lull in active weather before
impacts from the next and longer duration storm start to move into
northwest WY. As previously mentioned though, west-northwest winds
will increase again from western/southwest into southern/central
WY late Sunday morning into Sunday afternoon. Winds will likely
gust 30-50 mph Sunday afternoon along the lees slopes of the
Absarokas and Wind Rivers, and from South Pass eastward into Muddy
Gap and southern Natrona County. These strong winds are expected
to persist through Tuesday evening, with stronger winds expected
Tuesday afternoon. A very moist upper-level fetch will start
pushing back into northwest WY by 6 PM Sunday and continuously
produce snow over western WY through Wednesday morning. During the
first 36 hours, the flow will be west-northwest, then shift to the
west Tuesday morning as the strong mid-level trough drops into
WA/OR. At this time, heavy snow rates are expected late Monday
night into Tuesday afternoon over the western WY mountains.
Overall, the western mountains are expected to pick up between 2
to 4 feet over the three day period. The far western valleys could
see 10 to 18 inches. The strong westerly flow with winds east of
the divide are expected to help mix out the cold pools and bring
temperatures near freezing.  A very impactful period! Tuesday
afternoon will see the main precipitation shift to southwest WY
and push heavier snow across southern Lincoln, Sublette, and
Sweetwater Counties. At about the same time as the leeside
surface low intensifies over eastern CO, a cold front from Montana
will push into northern WY, bringing snow to the Bighorn Basin
and Johnson County. The front will quickly push into central WY by
Wednesday morning and create strong upslope conditions for
significant snow in the basins east of the divide. Gusty northerly
flow will thus develop across much of the area, especially east
of the divide and into Sweetwater County during the day Wednesday.
Expected snow amounts for these areas range from around 3 inches
in parts of the Bighorn Basin too 8 to 10 inches around Lander and
Casper. Late Tuesday into Wednesday certainly looks to be very
impactful weather wise across much of Wyoming.

The trough then lifts into the plains by Thursday morning,
bringing westerly flow back to the area. Temperatures will be much
colder Wednesday into Thursday, with a return of -20 F or colder
Thursday morning. Moist southwest flow returns late Thursday into
Friday for continued snow over western WY, and some snow showers
over SW WY. A weaker shortwave trough from the PacNW is expected
to push through the northern Rockies late Friday into Saturday,
though models are less confident/agreeable, so confidence is low.

Overall, winter certainly continues over Wyoming with a very
strong storm expected to impact western and central WY from Monday
into Wednesday. Please stay up to date with the latest forecasts
and plan accordingly for the changing conditions.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 945 PM MST Sat Feb 18 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

KJAC...Snow expected to continue impacting mainly KJAC into the
night, with continued MVFR conditions. Brief periods of IFR
possible. Conditions will generally improve through 11Z; have then
included VCSH through the rest of the TAF period. Snow chances
will mainly be in the mountains near KJAC, but may impact
throughout Sunday. Winds will also increase through the afternoon,
with gusts around 25 knots possible by evening. Snow chances
increasing towards the end of the TAF period, and especially after
the TAF period.

Elsewhere, snow chances decrease around 10Z. The remainder of the
TAF period has VFR conditions expected. Snow chances return shortly
after the TAF period as a winter storm begins to push into Wyoming.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VCSH at KCOD, KCPR, and KWRL through early Sunday morning. As snow
chances decrease, VFR conditions expected to prevail the remainder
of the TAF period. Winds increase Sunday afternoon for most sites;
notably, KCOD could see gusts around 35 knots and KCPR could see
gusts around 30 knots.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 115 PM MST Sat Feb 18 2023

Dry conditions and mostly clear skies are giving way to clouds
this afternoon with precipitation moving into northwest WY before
sunset tonight. Temperatures remain quite variable with warm
conditions in some areas, and cold pools locked into others. Windy
and gusty winds continue today for areas along the mountains and
across central WY, with gusts 30-50 mph. The quickly moving storm
system will bring snow to western WY this evening into early
Sunday morning, with 4 to 10 inches of snow possible in the far
western mountains, and 2 to 6 inches in the far western valleys.
Some snow showers will spread east of the divide and into
southwest WY after midnight tonight. Sunday will be a brief break
with continued strong and gusty winds from southern into central
WY, and the Absarokas into the Wind Rivers. A long period of snow
in west-northwest flow will western WY from late Sunday through
Wednesday, with Tuesday being the most snow for western WY, and
snow spreading east of the divide and southern WY late Tuesday
into Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Sunday for WYZ001-012-
023-024.

&&

DISCUSSION...McDonald
AVIATION...Wittmann
FIRE WEATHER...McDonald
Hazardous weather outlook, Feb 18, 1:57 PM MST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
157 PM MST Sat Feb 18 2023

WYZ001>020-022>030-191200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
157 PM MST Sat Feb 18 2023

...Winter Weather Advisories in effect across western Wyoming for
snow through late Sunday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Areas of blowing snow and localized drifting of snow expected in
rural areas across southeast Fremont County, and much of Natrona
County due to strong southwesterly winds gusting up to 50 mph.

Patchy blowing snow is expected in the Cody Foothills.

Snow will begin across northwest WY by 6 PM Saturday and spread
south through the night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday morning...Snow will move from western into southwest and
southern WY early in the morning, with areas of blowing snow.

Sunday evening through Wednesday...Several systems will bring
rounds of snow over western portions through this time, with
significant snow amounts expected in the western mountains and
valleys. East of the Continental Divide will likely be impacted
as well, especially from Tuesday night into Wednesday, with areas
seeing 4 to 10 inches. Strong winds with gusts 40-50 mph from
southern into central WY will also occur Monday into late Tuesday.

Wednesday through Thursday...Very cold temperatures are possible,
with some areas reaching colder than -20 F.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

McDonald

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:43 AM MSTWinter Storm WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 5 more3 days
Feb 19, 1:11 PM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater13 hr
Feb 19, 1:52 PM MSTWinter Storm WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more13 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.